• Quote of the Day
    "Don't let what you can't do interfere with what you can do."
    John Wooden, posted by David Baxter

pip

Member
Joined
May 6, 2005
Messages
53
Points
6
so um, I was diagnosed with PTSD a while ago.

I just went to see this new doc who prescribed risperdal and celexa. I can sort of understand celexa, but risperdal? My understanding was that this was for bipolar disorders, schizophrenia, and dementia, and I have none of the above.

I'm confused, and his answer wasn't sufficiently informative or any kind of explanation I could understand really. Can anyone tell me if this makes sense to you? If not I'll be heading out for a second opinion before filling the prescription.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
Don't worry about it - your doctor knows what s/he is doing.

Many drugs used to treat various conditions like anxiety, depression, bipolar disorder, PTSD, insomnia, etc., were originally developed as treatments for something else.

Common mild tranquilzers like clonazepam were oprginally intended as treatment for epilepsy.

SSRIs were intended as antidepressants but are now used to treat anxiety, eating disorders, obsessive-compulsive disorder, even ADHD.

Lamotrigine (Lamictal) was originally developed to treat epilepsy but works well as a mood stabilizer for bipolar disorder.

The so-called "atypical antipsychotics" such as Risperdal are now often used in low doses to boost the effectiveness of SSRIs in treating anxiety disorders, depression, PTSD, etc., as well as to help with insomnia in the treatment of such disorders.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
Some insights into Risperdal can b found HERE

The Canadian product monograph is available as a pdf file from Ortho Janssen HERE

As Dr. Baxter alludes to it is not uncommon for physicians to prescribe "off label" for a treatment strategy with which they have had clinical success.

You may wish to have another conversation with your doctor to clarify your understanding of this particular treatment, to help understand what you should expect in alleviating the symptoms you are experiencing.

By maintaining an ongoing stream of communication with your physician, you can report your progress of improvement or get advice on how to handle any possible side effects you may experience.
 

Thelostchild

Member
Joined
Mar 11, 2006
Messages
669
Points
16
Becareful I had a trail of taking risperdal holey moly they made me feel like I had a hang over in the morning. But i was just using it for sleep. good luck
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
1. that doesn't mean that pip or other people will react that way, TLC - I'm sure her doctor is doing what s/he thinks is best for pip

2. in part, it may be a function of what other medications you're taking and most importantly the dose - I believe in your case, your doctor was also concerned about anxiety/agitation and mood swings, no?
 

Thelostchild

Member
Joined
Mar 11, 2006
Messages
669
Points
16
I was going to type that all in about how it might not even do the same. Everyone reacts to different kinds of meds
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
I understand, TLC. I just wanted to make sure pip understood. I've had lots of clients on combinations of meds like what she has been prescribed who have done very well and had no unpleasant side-effects at all. It's just really hard to predict who will and who won't.
 

Peanut

Member
Joined
Aug 1, 2005
Messages
1,084
Points
36
Hello,

I was prescribed Risperdal when I was 16 years old for anxiety. The SSRIs were not working and I was experiencing quite a lot of side effects from them. Anyway I have to say that it was a horrible experience for me and I am still bitter about having been prescribed it. I do not know what on earth happened but I think that it was way to strong. I only took it for a very very short time because of what happened but I remember being at school and writing something during class. All of a sudden I drooled on my paper :eek:(I typically never drool). So then a couple of days later I was shopping at the mall with my boyfriend, and my jaw started going into spasms. :eek: It was totally uncontrollable and once it started it kept getting worse. The doctor had mentioned something about that to my mom, so when I got home (about 45 minutes later) I took Benadryl to relieve the spasms. I fell asleep and when I woke up it was gone but it was so scary. I remember that I was crying from being so scared. After that I never took the medication again and I would not go near it with a 10 foot poll.

I realize that this is probably an unlikely side effect but it is a true story!

Good luck with it. I think it is very understandable for you to want to do additional research on it and make your own decision. We are all our own best advocate, especially when it comes to health care. I also agree with TSOW's suggestion about talking to your doctor for further explanation if you want to at all.
 

Peanut

Member
Joined
Aug 1, 2005
Messages
1,084
Points
36
Hey!! :p Not while they're awake!! I mean I drool at night sometimes but not while I'm sitting up!! :p
 

pip

Member
Joined
May 6, 2005
Messages
53
Points
6
Thanks so much for the advice, I was panicking, because I've had problems where they'd put me on meds, diagnose me, and not tell me what I was diagnosed with, choosing to tell my parents instead. I distinctly remember hospital stays where I'd hug a toilet because of adverse reactions between my drugs, and my mom telling me 'it's not your fault you are here, you are just really really sick up there' and tapping my head. It's become the stuff of nightmares.

At first the risperdal kinda made me ill to my stomach. Now it just makes me a little tireder than usual if I don't get enough sleep.

I also think it seems to have improved my drawing skills....

Also, I drool, a lot. When I'm concentrating on something, i stick my tongue out, and drool. If I'm lying down, I drool. I wake up in a puddle of drool quite often.
 

Peanut

Member
Joined
Aug 1, 2005
Messages
1,084
Points
36
I guess I stand corrected...apparently everyone drools! ;) I guess I should have said that it made me drool more than usual...(Where's the drooling smiley face when you need it?)
 

Latest posts


Top Bottom